MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 52OD 28ID; PROSTHESIS HIP HEMI- FEMORAL METALPOLYMER, CEMENTED OR UNCMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 52OD 28ID; PROSTHESIS HIP HEMI- FEMORAL METALPOLYMER, CEMENTED OR UNCMENTED
Model Number 71322052
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/03/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a tandem shell dislocated from the stem without the head coming off the stem.Retaining ring is reported to be stuck in the shell and could not be removed.Stem remained in the patient.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and the single right hip x-ray labeled post reduction was reviewed.However, it does not contribute to the investigation nor does it aide in the determining the root cause for the reported dislocation.Without the requested clinical information a thorough medical investigation cannot be rendered.No further clinical/medical assessment is warranted at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices, used in treatment, were returned for evaluation.A lab analysis visually confirmed damage; scratches on the od the bipolar head and id of the head.The poly liner, poly retaining ring, and lock ring showed no damage.A dimensional evaluation of the critical-to-quality features was completed.The tandem shell and cocr head were within print specifications.The cross-linked polyethylene lock ring was oversized, expectedly due to the reporting of the cocr head passing through the ring and the dislocation.Likely caused warping or stretching of the poly; reflected in the measurements.The retaining ring measured oversized for the tab height; potentially as result of the dislocation assembly potentially warped the ring.The failure mode cannot be confirmed as a manufacturing defect.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A clinical evaluation was conducted and confirms that x-ray was reviewed, however, it does not contribute nor aide in determining the dislocation root cause.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, as improper device size selection or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.

Brand Name
TANDEM BIPOLAR COCR 52OD 28ID
Common Device Name
PROSTHESIS HIP HEMI- FEMORAL METALPOLYMER, CEMENTED OR UNCMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8205001
Report Number1020279-2018-02935
Device Sequence Number10829121
Product Code KWY
UDI-Device Identifier03596010492517
UDI-Public03596010492517
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71322052
Device Catalogue Number71322052
Device Lot Number17HM07678
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer12/03/2018
12/03/2018
12/03/2018
Initial Report FDA Received Date12/28/2018
Supplement Report FDA Received Date04/03/2019
03/02/2020
03/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;